Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 103, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 30, 2003, 5:51 AM CDT for Mahaska County, Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2003, 5:51 AM CDT (10:51 UTC)
- Expired
- May 30, 2003, 6:30 AM CDT
- In force
- 39 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Mahaska County, IA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 10.9 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2666 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
111 WUUS53 KDMX 301051 SVRDMX IAC123-301130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 551 AM CDT FRI MAY 30 2003 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MAHASKA COUNTY IN SOUTH CENTRAL IOWA * UNTIL 630 AM CDT * AT 547 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTH OF NEW SHARON...OR ABOUT 29 MILES NORTHWEST OF OTTUMWA...MOVING SOUTHEAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR UNIVERSITY PARK AROUND 555 AM... NEAR KEOMAH VILLAGE AROUND 600 AM AND NEAR OSKALOOSA MUNICIPAL AIRPORT AROUND 605 AM. DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY IN THE WARNED AREA. LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS UNTIL THE STORM PASSES. LAT...LON 4150 9280 4117 9277 4117 9243 4150 9244 FORSTER $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:36 AM CDT, 3 hours 15 minutes earlier.
Area forecast discussion, May 30, 2:36 AM CDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 236 AM CDT FRI MAY 30 2003 FORECAST PROBLEMS INCLUDE NEAR TERM PRECIP TRENDS AND STRONG WIND POTENTIAL THIS AFTERNOON/EVENING BEHIND FRONT. A LINE OF STRONG THUNDERSTORMS IS MOVING ACRS NRN MO ATTM...WITH NRN FRINGE JUST SKIRTING FAR SOUTHERN IA. WL MAINTAIN MORNING POPS OVER EASTERN FA...WITH LATE TWEAKS POSSIBLE BASED ON LATEST 88D TRENDS. STRONG PRESSURE GRADIENT DEVELOPS THIS AFTERNOON AND EVENING BEHIND DEPARTING FRONT...WITH META/GFS HIGHLIGHTING NORTHERN COUNTIES FOR HIGHEST PRESSURE GRADIENT MAGNITUDE. TIME SECTIONS AND MODEL LAYER RH INDICATING BREAKS IN THE CLOUDS DURING DAY PRIOR TO ARRIVAL OF TRAILING S/W...WHICH WL INCREASE MIXING POTENTIAL. BUFKIT SOUNDINGS SHOW VERY STEEP LOW LEVEL LAPSE RATES AND GOOD FLOW OFF THE DECK. WL GO WITH A WIND ADVISORY THIS AFTERNOON INTO THE EARLY EVENING ALONG AND NORTH OF A DENISON TO BOONE TO GRINNELL LINE. HIGH PRESSURE MOVES IN TO THE UPPER MIDWEST LATER TONIGHT INTO SATURDAY. THE GFS IS TRENDING SLOWER ON THE TIMING FOR PRECIP SUN/SUN NITE AND IS FLOPPING AROUND ON THE AREAL COVERAGE...NOW INDICATING NORTHERN FA DESPITE INSTABILITY MAX IN SW. EXTENDED ETA DEVELOPS PRECIP SUN NT IN SOUTHWEST...IN LINE WITH CURRENT FCST. THE GFS CONTINUES INCONSISTENCY INTO MONDAY...SO FOR NOW WL LEAVE MONDAY ALONE. NO OTHER CHANGES PLANNED TO EXTENDED PERIOD...WITH POPS CONTINUING ON TUESDAY...AND NEAR SEASONAL TEMPS THRU PD. WILL GENERALLY FOLLOW A BLEND OF TEMPERATURE GUIDANCE TODAY THRU SUN. .DSM...WIND ADVISORY THIS AFTERNOON AND EARLY EVENING ALONG AND NORTH OF A DENISON-BOONE-GRINNELL LINE. KINNEY
Hazardous weather outlook, May 30, 5:33 AM CDT, 18 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-31100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 533 AM CDT FRI MAY 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE SOUTHEAST ACROSS AREAS FROM WATERLOO...THROUGH GRINNELL AND NEWTON...TO AROUND OSKALOOSA AND OTTUMWA...THROUGH 8 AM. A FEW OF THE THUNDERSTORMS COULD CONTINUE TO PRODUCE LARGE HAIL THROUGH THAT TIME. AFTER THE FRONT MOVES THROUGH...VERY WINDY CONDITIONS WILL DEVELOP THIS AFTERNOON AND CONTINUE INTO THE EARLY EVENING HOURS. EXPECT SUSTAINED WINDS OF 25 TO 35 MPH...WITH GUSTS TO 45 MPH...ALONG AND NORTH OF HIGHWAY 30. THE WIND WILL GRADUALLY DIMINISH AFTER 7 PM THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL IOWA THROUGH THE PERIOD...MAINLY SUNDAY AFTERNOON AND NIGHT...AND AGAIN ON TUESDAY. NO SEVERE WEATHER IS EXPECTED THROUGH THE WEEKEND. IT IS TOO EARLY TO ASSESS THE SEVERE THUNDERSTORM POTENTIAL ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE EARLY THIS MORNING ACROSS THE EASTERN PORTION OF CENTRAL IOWA. && MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE). KINNEY
In the hours before
Local storm report, May 30, 5:44 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0544 AM CDT FRI MAY 30 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0357 AM 4 E FORT DODGE IA 0.88 IN HAIL
05/30/03 WEBSTER NICKEL SIZED HAIL REPORTED
BY TRAINED SPOTTER.
RPKLocal storm report, May 30, 5:47 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0547 AM CDT FRI MAY 30 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0355 AM 4 SW DUNCOMBE IA 0.75 IN HAIL
05/30/03 WEBSTER PENNY SIZED HAIL REPORTED
BY TRAINED SPOTTER.
RPKLocal storm report, May 30, 5:49 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0549 AM CDT FRI MAY 30 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0355 AM BADGER IA 1.75 IN HAIL
05/30/03 WEBSTER GOLFBALL SIZED HAIL
REPORTED BY LAW
ENFORCEMENT.
RPKLocal storm report, May 30, 5:50 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0550 AM CDT FRI MAY 30 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 AM MAXWELL IA 1.00 IN HAIL
05/30/03 STORY QUARTER SIZED HAIL
REPORTED BY TRAINED
SPOTTER.
RPKLocal storm report, May 30, 5:51 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0551 AM CDT FRI MAY 30 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 AM AMES IA 1.00 IN HAIL
05/30/03 STORY QUARTER SIZED HAIL
REPORTED BY TRAINED
SPOTTER.
RPKThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 3:32 AM CDT | Severe Thunderstorm Warning | DMX | Webster | 28 min |
| May 30, 4:05 AM CDT | Severe Thunderstorm Warning | DMX | Hamilton | 25 min |
| May 30, 4:16 AM CDT | Severe Thunderstorm Warning | DMX | Story | 29 min |
| May 30, 4:31 AM CDT | Severe Thunderstorm Warning | DMX | Jasper | 29 min |
| May 30, 5:23 AM CDT | Severe Thunderstorm Warning | DMX | Jasper | 37 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.